Birth Control Pills Cause Glaucoma

Birth Control Pills Cause Glaucoma

672

Long-term use of oral contraceptives doubles the risk of developing glaucoma. This is the conclusion drawn by researchers from the University of California at San Francisco.

pills-medicine-treatment

If a woman takes birth control pills for more than three years in a row, her risk of developing glaucoma rises twice. It is all due to female hormone estrogen, which is a key component in oral contraceptives. It plays an important role in the development of the disease, which is the most common cause of blindness. Glaucoma causes irreversible damage to the optic nerve.

Women regularly taking birth control pills should be examined by the ophthalmologist because of the increased risk of glaucoma, as the authors of the study say. Previously, these pills were also associated with other eye diseases. In the new study, the researchers collected data on 3,406 women older than 40 between 2005 and 2008. All the study participants were asked in detail about their reproductive health, and women’s vision was checked with the help of special tests.

It was found that those taking oral contraceptives for more than three consecutive years were 2.05 times more frequently diagnosed with glaucoma. Although this study does not prove contraceptives to cause glaucoma (solid evidence should be obtained in the course of new studies), it suggests the existence of a link between them. Ophthalmologists should consider this information as well as other risk factors such as family history of eye illnesses.

NO COMMENTS

Leave a Reply